North Carolina, 2025

Hail and Damaging Winds in North Carolina, May 5, 2025

May 5, 2025 · NWS RAH · 14 events in 6 counties and zones

A weak surface front was along the eastern edge of central North Carolina. Showers developed over the eastern Piedmont in the morning hours and progressed east into the Triangle and Coastal Plain by the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak surface front was along the eastern edge of central North Carolina. Showers developed over the eastern Piedmont in the morning hours and progressed east into the Triangle and Coastal Plain by the late afternoon and early evening. Several damaging wind and hail reports were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 5, 8:25 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 5, 8:25 AM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
925 AM EDT Mon May 5 2025

.SYNOPSIS...
A large upper level low will wobble and remain over Kentucky today
and tonight. An upper level disturbance will rotate east around the
upper low across the central Appalachians and the mid-Atlantic
states this afternoon and evening. The upper low will finally pull
off to the NE across New England mid-week. A surface front will be
over the eastern areas today. It will shift east of the region
Tuesday.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 925 AM Monday...

The Dense Fog Advisory was allowed to expire at 9am, as all
automated sites were reporting a visibility of at least 1 mile. The
Storm Prediction Center has upgraded the Marginal risk of severe
weather this afternoon/evening to a Slight risk to the east of
Raleigh, maintaining a Marginal risk across the central tier of the
forecast area. A diffuse front remains across the eastern portion of
the area, and this will be the focus of any showers and
thunderstorms today. With cooler heights aloft, hail appears to be
the greatest threat, with damaging winds a secondary threat. In most
locations, the morning update increased the chance of precipitation,
and added a small area of likely pops to the north and east of
Raleigh. Previous discussion follows.

As of 651 AM Monday...

Update for Dense Fog Advisory for portions of the eastern Piedmont
and Coastal Plain through 900 AM.

Marginal risk of large hail and damaging wind gusts over northern
and eastern portions of central NC this afternoon and early evening.

The center of the large upper level low was located over western KY
early this morning. A lingering surface boundary was located
essentially around I-95 over the Coastal Plain. Dew points were in
the 40s NW ranging to 60+ along and east of the low level boundary.
A few showers were still going early this morning from near Wilson
to near Louisburg and Roanoke Rapids near the boundary. Water vapor
indicated an upper level short wave over the mid-Mississippi Valley
currently. It is expected to rotate eastward toward the mid-
Atlantic states this afternoon.

CAMS are on board with this feature arriving during heating today
with colder temperatures in place aloft. As temperatures
approach 80 by early afternoon, isolated to widely scattered storms
are expected to develop over the north and east Piedmont and/or
Coastal Plain by early afternoon, then increase in intensity and
spread NE through the afternoon across the NE Piedmont and central
and northern Coastal Plain. There is a marginal risk of large hail
and damaging wind with any of the storms - especially along and east
of the boundary when the activity reaches it's peak generally
between 300 PM and 700 PM. This is where 1000+ j/kg mixed layer CAPE
combined with elongated forecast hodographs are forecast. Some
lingering convection is expected over portions of the Coastal Plain
(esp. north and central areas) through mid evening before mid level
drying arrives from the southwest behind the departing short wave.
Otherwise, partly sunny today and mostly clear to partly cloudy
south to north tonight. Patchy late night fog is possible, mainly
east. Highs today mid 70s NW ranging into the 82-83 range SE. Lows
tonight in the upper 40s to lower 50s NW-N ranging through the 50s
east.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 245 AM Monday...

Drier air spreads in as the upper low pulls to our N-NE. Abundant
sunshine expected.

The low level boundary will be forced east as mid/upper level drying
and subsidence arrive with the slow departure of the upper low. This
will mean abundant sunshine and lower dew points (relative humidity)
Tuesday. The chance of showers/storms should be NE of all our
region. Highs will top out in the mid 70s to lower 80s. With a
westerly flow and dew points lowering into the 40s/lower 50s, it
will feel comfortable for outdoor activity/events. Clear skies
Tuesday night will likely yield lows in the mid 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 355 AM Monday...

The mid/upper low centered over PA/NY early Wednesday will open up
into a wave and eject NE and reach the Canadian Maritimes on
Thursday. Another shortwave will dive SE from Ontario/Quebec on
Thursday, closing off and drifting east across the northern Mid-
Atlantic and New England on Friday and Saturday, as an associated
surface low rides up somewhere along or near the Eastern Seaboard.
Meanwhile another mid/upper low will weaken over the Southern Plains
on Wednesday and Thursday, before drifting SE and reaching the
central Gulf Coast late Friday through the weekend. There will be a
front settled to our south on Wednesday, but it should be relatively
diffuse and very displaced from us by this point. With no upper
forcing to speak of and only weak flow aloft, any shower coverage
should be very limited on Wednesday/Wednesday night. So the forecast
only has a slight chance of showers across the south and west. POPs
increase to the low chance range on Thursday as the aforementioned
northern stream shortwave drops a stronger cold front that
approaches central NC. Models depict potential for weak instability
developing ahead of the front, so have a slight chance of thunder in
the forecast on Thursday. Forecast highs Wednesday and Thursday are
mid-70s to lower-80s, with lows in the mid-50s to lower-60s.

Uncertainty increases from Friday into the weekend, as model
guidance still differs substantially on the timing and placement of
the mid/upper low over the Northeast US and associated cold front.
The GFS and Canadian depict a more progressive/farther east low,
which pushes the cold front through central NC on Thursday night and
dries us out on Friday. The ECMWF, on the other hand, holds back the
low for longer and doesn't have the frontal passage until Friday
night, so it is much wetter for Friday. Given at least half of the
GEFS show precipitation across a portion of central NC, have chance
POPs on Friday, highest across the south, but removed any mention of
likely at this time. Again thunder can't be ruled out. While the
deterministic ECMWF, GFS and CMC all depict a dry weekend with the
front settled well to our south, ensembles continue to be wetter,
and can't ignore the 30-60% of members that still depict some
precipitation. So while forecast POPs are lower than NBM, still have
slight to low chance on Saturday and Sunday, highest in the south.
The temperature forecast from Friday through Sunday is also lower
confidence and depends on frontal placement and timing, but for now
expect slightly cooler than normal conditions with highs in the 70s
and lows in the upper-40s to mid-50s.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 651 AM Monday...

MVFR/IFR fog and/or LIFR cigs will be possible at KRDU/KRWI/KFAY
(highest confidence at KRWI) through around 13z. VFR conditions
will then dominate mid-morning Mon through the end the early
afternoon. Isolated to scattered showers and thunderstorms will be
possible across northern and eastern portions of central NC this
afternoon.

Outlook: Patchy ground fog will be possible in the far N and E
around daybreak Tue. But otherwise, dry/VFR weather is expected
through at least Wed. Scattered shower and isolated storm chances
are expected in the S (FAY) late Wed and areawide late Thu into Thu
night, but VFR conditions will generally dominant.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Green/Badgett
SHORT TERM...Badgett
LONG TERM...Danco
AVIATION...Badgett/BSD
Hazardous weather outlook, May 5, 8:22 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
922 AM EDT Mon May 5 2025

NCZ021>023-038>040-073>075-083>086-061330-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Anson-Richmond-Scotland-Hoke-
922 AM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-024>026-041-042-076-077-088-089-061330-
Person-Granville-Vance-Warren-Orange-Durham-Franklin-Wake-Johnston-
Lee-Harnett-Cumberland-Sampson-
922 AM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal Risk of severe thunderstorms this afternoon and
early evening. The main hazards are large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-043-078-061330-
Halifax-Nash-Edgecombe-Wilson-Wayne-
922 AM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight Risk of severe thunderstorms this afternoon and
early evening. The main hazards are large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 5, 10:41 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1141 AM EDT Mon May 5 2025

NCZ008-025-040-041-051630-
Chatham NC-Durham NC-Wake NC-Granville NC-
1141 AM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRANVILLE...
NORTHWESTERN WAKE...NORTHEASTERN CHATHAM AND DURHAM COUNTIES THROUGH
1230 PM EDT...

At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm near
RDU International, or near Durham, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Creedmoor, Butner, RDU
International, Morrisville, Parkwood, and Gorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3613 7867 3575 7881 3578 7902 3588 7901
      3617 7896
TIME...MOT...LOC 1541Z 189DEG 15KT 3587 7890

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Green

The radar

The Raleigh/Durham radar (KRAX), 45 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Durham

When
May 5, 11:07 AM EST
Where
Durham County, 0.56 mi W of Lowes Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
35.900, -78.890

Thunderstorm Wind, Granville

When
May 5, 12:15 PM EST
Where
Granville County, 1.95 mi NW of Dickerson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.292, -78.573

Trees down and power outages were reported on the southeast side of Oxford.

Hail, Wayne

When
May 5, 1:08 PM EST
Where
Wayne County, 0.56 mi W of New Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
35.370, -77.890

Hail, Wake

When
May 5, 1:12 PM EST
Where
Wake County, 1.57 mi N of Echo Hgts
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.753, -78.649

Quarter inch hail reported near US-401 and Interstate 40.

Hail, Wake

When
May 5, 1:17 PM EST
Where
Wake County, 0.1 mi NW of Echo Hgts
Measured
1 in hail
Reported by
Public
Coordinates
35.731, -78.651

Quarter size hail reported.

Hail, Wayne

When
May 5, 1:20 PM EST
Where
Wayne County, 3.07 mi NNE of Hoodswamp
Measured
1.25 in hail
Property damage
$3,000
Reported by
CoCoRaHS
Coordinates
35.460, -77.857

A CoCoRaHS observer reported large hail which caused damage to siding of a residence along Duckridge Drive.

Hail, Wake

When
May 5, 1:24 PM EST
Where
Wake County, 1.12 mi W of Mc Cullers
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.670, -78.700

Thunderstorm Wind, Wayne

When
May 5, 1:26 PM EST
Where
Wayne County, 1.03 mi NE of Faro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.529, -77.835

A tree was reported down along Herman Lane Road.

Hail, Wake

When
May 5, 1:38 PM EST
Where
Wake County, 2.82 mi SSE of Wilders Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
35.760, -78.560

Hail, Wake

When
May 5, 1:40 PM EST
Where
Wake County, 0.38 mi N of Pet Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.835, -78.521

Quarter size hail along Interstate 540 between Capital Blvd and US 64.

Hail, Nash

When
May 5, 2:19 PM EST
Where
Nash County, 2.65 mi ENE of Easonburg
Measured
1 in hail
Reported by
Public
Coordinates
35.940, -77.830

Quarter size hail was reported.

Hail, Nash

When
May 5, 2:21 PM EST
Where
Nash County, 2.33 mi ENE of Easonburg
Measured
1 in hail
Reported by
Public
Coordinates
35.930, -77.830

Quarter size hail was reported.

Hail, Nash

When
May 5, 2:23 PM EST
Where
Nash County, 1.78 mi SW of Dortches
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.000, -77.890

Thunderstorm Wind, Wilson

When
May 5, 4:05 PM EST
Where
Wilson County, 1.33 mi NNW of Wilson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.748, -77.929

Local broadcast reported a large tree down on Monticello Drive. This tree fell on a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262074, 1254898, 1262081, 1254887, 1254888, 1254891, 1262082, 1254896, 1262083, 1254892, 1254894, 1254893, 1262084, 1254897.